MAUDE Adverse Event Report: NUVASIVE, INC. ALBINS FIXATION SHIM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

NUVASIVE, INC. ALBINS FIXATION SHIM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 6999110
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/16/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported event was confirmed via provided photographs and an x-ray image.The evaluation identified approximately 7mm of the threaded tip of the device was fully fractured off with further damage to the adjacent threading on one side of the device.Operative notes and/or details of other devices being used were not provided for review of usage/technique.A review of the device history record was performed and no discrepancies were found.A definitive root cause was unable to be determined with the information provided; however, the fracture may have been a result of the reported hard patient bone quality.Label review: ".Maxcess fixation shims are designed to provide retraction of soft tissue only and should not be used for vertebral body distraction." ".Instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, failure to achieve optimal clinical result and/or, infrequently, cancellation of a procedure.Such malfunctions include instrument fracture, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration; instrument fracture may also result in injury to the patient." ".The physician should take precautions against putting undue stress on the spinal area with instruments." ".The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted." ".It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient." ".The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury." if any relevant, additional information is received, a supplemental report will be filed.
 
Event or Problem Description
It was reported that during the procedure, the tip of the fixation shim was fractured off at l2/3.The fractured portion could not be retrieved and was left in-situ.Reportedly, the patient had hard bone quality.There has been no report of adverse patient impact as a result of this event.No additional information is available.

Brand Name
ALBINS FIXATION SHIM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key18116595
Report Number2031966-2023-00259
Device Sequence Number6875155
Product Code LXH
UDI-Device Identifier00887517947925
UDI-Public887517947925
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6999110
Device Lot NumberM40150
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2023
Initial Report FDA Received Date11/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/26/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient SexPrefer Not To Disclose